Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Morristown, TN

August 19, 2010Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at Aug 19, 2010, 2:05 PM EDT for Scott County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2010, 2:05 PM EDT (18:05 UTC)
Expired
Aug 19, 2010, 6:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:59 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 19, 1:59 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU AUG 19 2010

.AVIATION...SHORT WAVE TROF WILL SHIFT SLOWLY EAST OF THE SOUTHERN
APPALACHIANS IN THE FIRST TWELVE HOURS OF THE FORECAST PERIOD. KEPT
SOME LIGHT TO MODERATE SHOWERS WITH SOME MVFR CEILING AND
VISIBILITY RESTRICTIONS AT TRI FOR THE FIRST THREE HOURS WITH SOME
LIGHT RAIN UNTIL 00Z FRIDAY HERE AS THE WAVE ONLY SLOWLY EXITS. A
COUPLE LIGHT SPRINKLES MAY OCCUR AROUND TYS AS WELL WITH
POSSIBILITY OF MVFR CEILINGS EARLY. DRIER AIR WILL EVENTUALLY BUILD
INTO SOUTHEAST TENNESSEE LATER THIS AFTERNOON AND PROGRESS EAST
ALLOWING FOR CLEARING AT TYS AND TRI DURING THE EVENING HOURS.
HOWEVER...BELIEVE THE LOW LEVELS WILL BECOME SATURATED AGAIN LATE
TONIGHT SO PLACE MVFR FOG AND CEILINGS AT CHA AND TYS WITH MVFR
DETERIORATING INTO IFR CONDITIONS AT TRI (USED AN LIFR CEILING HERE
TOWARD DAYBREAK). SHOULD BE A BETTER DAY RETURNING ON FRIDAY WITH
VFR FLIGHT A POSSIBILITY AROUND 14Z OR LATER.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 19, 4:50 AM EDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT THU AUG 19 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
450 AM EDT THU AUG 19 2010 /350 AM CDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE NORTHEAST ACROSS THE AREA THIS MORNING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...WITH SOME FLOODING IN A FEW AREAS.
SINCE THERE HAS BEEN REPEATED AREAS OF HEAVY RAINFALL THAT HAS
OCCURRED IN THE PAST 24 HOURS...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWEST VIRGINIA...SOUTHWEST NORTH CAROLINA AND TENNESSEE
COUNTIES UNTIL 11 AM THIS MORNING.

RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES ACROSS THE
AREA...WITH SOME ISOLATED AND LOCALIZED AMOUNTS OF THREE TO FOUR
INCHES.

FLOODING IS POSSIBLE IN SOME AREAS IN EAST TENNESSEE...SOUTHWEST
VIRGINIA AND SOUTHWEST NORTH CAROLINA. IF YOU APPROACH A FLOODED
ROAD...TURN AROUND...DON'T DROWN. DO NOT DRIVE THROUGH FLOODED
ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AIR MASS WILL RETURN TO THE SOUTHERN APPALACHIAN REGION
SATURDAY...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING A THREAT FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING DUE TO THE POTENTIAL
FOR FLASH FLOODING.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:35 PM EDTAreal Flood AdvisoryMRXUnicoi2 hr
Aug 19, 1:44 AM EDTAreal Flood AdvisoryMRXMonroe, Polk2 hr
Aug 19, 4:39 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 8 more3 hr
Aug 19, 6:40 AM EDTAreal Flood AdvisoryMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more3 hr
Aug 19, 2:33 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more3 hr
Aug 19, 6:18 PM EDTRiver Flood WarningMRXGrainger, Hancock13 hr
Aug 19, 1:01 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Norton3 hr

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.